Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Birmingham, AL

March 10, 2010Shelby County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 10, 2010, 4:30 AM CST for Shelby County, Alabama. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 10, 2010, 4:30 AM CST (10:30 UTC)
Expired
Mar 10, 2010, 6:30 AM CST
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 10, 4:50 AM CSTHEAVY RAIN 2.5Alabaster, ALHEAVY RAIN CAUSED PONDING OF WATER ACROSS HIGHWAY 17 JUST SOUTH OF COUNTY ROAD 44.
Mar 10, 4:50 AM CSTHEAVY RAIN 2.5Helena, ALHEAVY RAIN CAUSED MINOR FLOODING ACROSS HIGHWAY 261 NEAR THE CONCRETE COMPANIES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

280 
WGUS54 KBMX 101030
FFWBMX
ALC117-101230-
/O.NEW.KBMX.FF.W.0003.100310T1030Z-100310T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 AM CST WED MAR 10 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...PELHAM...MONTEVALLO...HELENA...
  CHELSEA...ALABASTER...

* UNTIL 630 AM CST

* AT 428 AM CST...THE NATIONAL WEATHER SERVICE DETECTED FLASH        
  FLOODING THUNDERSTORMS OVER THE WARNED AREA. SEVERAL ADDITIONAL    
  THUNDERSTORMS WILL MOVE ACROSS THE WARNED AREA IN THE NEXT FEW     
  HOURS. THE PELHAM POLICE DEPARTMENT REPORTS THAT SOME CREEKS ARE   
  GOING OUT OF THEIR BANKS. ANOTHER 1 TO 2 INCHES OR RAIN IS         
  POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER...
  VINCENT...VERIZON MUSIC CENTER AT OAK MOUNTAIN...VANDIVER...OAK
  MOUNTAIN STATE PARK...MOUNT LAUREL...MEADOWBROOK...INDIAN SPRINGS
  VILLAGE...HIGHLAND LAKES...HARPERSVILLE AND FOWLER LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3335 8636 3332 8637 3309 8685 3324 8697
      3353 8650

$$

75
1 follow-up statement
184 
WGUS74 KBMX 101141
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 AM CST WED MAR 10 2010

ALC117-101230-
/O.CON.KBMX.FF.W.0003.000000T0000Z-100310T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY AL-
541 AM CST WED MAR 10 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CST FOR
SHELBY COUNTY...

AT 540 AM CST...THE NATIONAL WEATHER CONTINUED TO DETECT A
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTOVER...
VINCENT...VERIZON MUSIC CENTER AT OAK MOUNTAIN...VANDIVER...OAK
MOUNTAIN STATE PARK...MOUNT LAUREL...MEADOWBROOK...INDIAN SPRINGS
VILLAGE...HIGHLAND LAKES...HARPERSVILLE...GREYSTONE...FOWLER LAKE AND
CHELSEA. ISOLATED LOCATIONS MAY RECEIVE ANOTHER INCH IN THE NEXT 
HOUR OR SO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3335 8636 3332 8637 3309 8685 3324 8697
      3353 8650

$$

75

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 4:11 AM CST, 19 minutes earlier.

Area forecast discussion, Mar 10, 4:11 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
411 AM CST WED MAR 10 2010

.DISCUSSION...TODAY THROUGH THURSDAY.

AS OF THIS WRITING...BAND OF STRONG CONVECTION WAS LOCATED RIGHT
ACROSS THE HEART OF THE FORECAST AREA. A STRONG SOUTHERLY LOW LEVEL
JET AND MID LEVEL TROUGH AXIS WERE PROVIDING PLENTY OF VERTICAL
MOTION AND MOISTURE CONVERGENCE OVER THE AREA. EXPECT THIS AREA TO
TRANSITION VERY SLOWLY NORTHWARD AND EASTWARD WITH TIME...BUT
TRAINING CELLS WILL OCCUR WELL AFTER SUNRISE....WITH LESSER
ORGANIZATION NOTED LATER. SEVERAL LOCATIONS HAVE RECEIVED 1-2
INCHES OF RAIN OVERNIGHT WITH ISOLATED AMOUNTS OVER 3 INCHES OR
MORE. NOT ALL AREAS WILL EXPERIENCE THE HEAVY RAIN TODAY... BUT
WITH MORE RAIN EXPECTED LATER THIS AFTERNOON AND TONIGHT...WILL
ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT TO AVOID ANY CONFUSION
TO THE AREAS AND TIMING OF RAIN.

A STRONG UPPER LEVEL STRAIGHT JET STREAM IS POSITIONED ALONG THE
NORTHERN GULF OF MEXICO. THIS JET WILL PUT CENTRAL ALABAMA UNDER
DIFFLUENT FLOW THROUGH THURSDAY. AS THE FIRST UPPER SYSTEM EXITS
THE AREA THIS MORNING...ANOTHER MORE POTENT MID LEVEL TROUGH SWINGS
ACROSS THE REGION THIS EVENING. SEVERAL THINGS COME INTO PLAY
BESIDES THIS TROUGH AND ADD TO THE POTENTIAL FOR STRONG STORMS AND
HEAVY RAIN. A SURFACE WARM FRONT WILL INCH TO THE AREA TODAY WITH
SURFACE DEW POINTS RISING INTO THE 60S SOUTHWEST AND THE LOW LEVEL
JET KICKS BACK UP THIS EVENING. UNSTABLE SURFACE CONDITIONS
DEVELOP NEAR AND SOUTH OF THE SURFACE WARM FRONT WITH SOME
SUPERCELLULAR STRUCTURE POSSIBLE. THEREFORE...WILL MENTION A
CHANCE OF SEVERE THUNDERSTORMS WEST OF A LINE FROM MONTGOMERY TO
TUSCALOOSA TO HALEYVILLE. THESE STRONGER STORMS MAY BE ISOLATED
EARLY THIS AFTERNOON AND INCREASE IN COVERAGE LATE THIS AFTERNOON
AND INTO THIS EVENING. THERE WILL BE A SMALL CHANCE OF DAMAGING
WINDS... HAIL...AND ISOLATED TORNADOES. ELSEWHERE...STRONG STORMS
ARE POSSIBLE BUT SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS.
HEAVY RAIN IS POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT AREA WIDE
WHERE ANOTHER 2 INCHES OR MORE WILL BE POSSIBLE IN A SHORT PERIOD
OF TIME.

.LONG TERM...FRIDAY THROUGH TUESDAY.

LARGE PIN-WHEELING UPPER LOW WILL HAVE AN EFFECT ON CENTRAL ALABAMA
WEATHER AT LEAST THROUGH THE WEEKEND. GFS/ECMWF HAVE ANOTHER SPOKE
ROTATING THROUGH THE FLOW ON FRIDAY AND HAVE ADDED 40-60 POPS. TRUE
COLD FRONT PUSHES ACROSS THE AREA FRIDAY WITH A RETURN TO MORE
SEASONAL TEMPERATURE READINGS THEREAFTER. WILL HAVE TO MONITOR
HOW CLOSE THE UPPER GETS TO NORTHERN ALABAMA AS THERE COULD BE A
SMALL CHANCE OF SHOWERS EVEN BEYOND SUNDAY.

&&

.AVIATION...06Z TAF DISCUSSION.

WEATHER PATTERN BECOMING SLIGHTLY CLEARER AT ISSUANCE WITH ALL SITES
AT IFR CIG-WISE...OR LOOKING TO GO IFR SHORTLY.  VIS SHOULD REMAIN
MVFR EXCEPT DURING THE SHORT LIVED PERIODS OF HEAVIER RAIN WHEN
2SM COULD BE EXPERIENCED.

PATTERN LOOKS TO STAY FAIRLY STAGNANT...WHICH MEANS PRETTY CONSTANT
RA WITH SCATTERED TS THROUGH THIS TAF PERIOD.  WENT WITH VCTS AT ALL
SITES BECAUSE OF THE ON AND OFF NATURE OF TS.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     61  55  68  44  69 / 100 100  60  20  60
ANNISTON    62  55  70  47  71 / 100 100  60  20  60
BIRMINGHAM  64  57  72  48  70 / 100 100  50  20  60
TUSCALOOSA  70  59  75  48  70 / 100 100  30  20  50
CALERA      65  57  73  47  70 / 100 100  40  20  50
AUBURN      65  54  68  49  72 /  90 100  60  20  50
MONTGOMERY  70  59  75  49  74 / 100 100  40  20  50
TROY        69  57  74  48  73 /  90 100  60  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&

75/75/27
Hazardous weather outlook, Mar 9, 7:22 PM CST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST TUE MAR 9 2010

ALZ011>015-017>050-110124-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
722 PM CST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS ACROSS EAST LOUISIANA AND SOUTHERN
MISSISSIPPI MAY APPROACH CENTRAL ALABAMA WEDNESDAY AFTERNOON AND
EVENING. THESE STORMS SHOULD SLOWLY WEAKEN AS THEY TRACK EASTWARD
BUT COULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL AS
THEY MOVE ACROSS WESTERN ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AS EARLY AS WEDNESDAY AFTERNOON.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 2:24 AM CSTAreal Flood AdvisoryBMXBibb, Chilton, Clay, Coosa, Greene, Hale and 5 more6 hr
Mar 10, 2:28 AM CSTAreal Flood AdvisoryBMXFayette, Jefferson, Lamar, Pickens, St. Clair, Tuscaloosa and 1 more6 hr
Mar 10, 4:06 AM CSTFlash Flood WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more26 hr
Mar 10, 4:51 AM CSTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Randolph, Talladega3 hr
Mar 10, 6:30 AM CSTFlash Flood WarningBMXBibb, Chilton, Coosa, Shelby, Talladega4 hr
Mar 10, 7:57 AM CSTAreal Flood AdvisoryBMXChambers, Clay, Coosa, Randolph, Tallapoosa3 hr
Mar 10, 8:31 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry60 hr
Mar 10, 8:45 AM CSTRiver Flood WarningBMXSumter5 hr
Mar 10, 8:58 AM CSTAreal Flood WarningBMXBibb, Fayette, Greene, Hale, Jefferson, Lamar and 4 more4 hr
Mar 10, 10:19 AM CSTAreal Flood WarningBMXBibb, Chilton, Coosa, Shelby, Talladega3 hr
Mar 10, 10:36 AM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more3 hr
Mar 10, 12:43 PM CSTAreal Flood WarningBMXFayette, Jefferson, Lamar, Pickens, Tuscaloosa, Walker3 hr
Mar 10, 1:11 PM CSTAreal Flood WarningBMXBibb, Blount, Calhoun, Cherokee, Chilton, Clay and 8 more3 hr
Mar 10, 1:37 PM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby36 hr
Mar 10, 1:37 PM CSTRiver Flood WarningBMXDallas, Perry5 days
Mar 10, 1:40 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes35 min
Mar 10, 1:50 PM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry25 min
Mar 10, 2:13 PM CSTSevere Thunderstorm WarningBMXAutauga, Dallas32 min
Mar 10, 2:21 PM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes24 min
Mar 10, 2:52 PM CSTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery23 min
Mar 10, 3:14 PM CSTSevere Thunderstorm WarningBMXLowndes31 min
Mar 10, 3:16 PM CSTSevere Thunderstorm WarningBMXAutauga, Elmore, Montgomery29 min
Mar 10, 3:43 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery47 min
Mar 10, 3:52 PM CSTTornado WarningBMXClay, Talladega23 min
Mar 10, 4:13 PM CSTAreal Flood WarningBMXCalhoun, Chambers, Clay, Cleburne, Coosa, Randolph and 3 more4 hr
Mar 10, 4:31 PM CSTSevere Thunderstorm WarningBMXMontgomery29 min
Mar 10, 4:34 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Tallapoosa26 min
Mar 10, 4:41 PM CSTAreal Flood WarningBMXShelby3 hr
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXChambers, Lee46 min

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.